November 2019, 18(6): 3011-3034. doi: 10.3934/cpaa.2019135

When fast diffusion and reactive growth both induce accelerating invasions

1. 

IMAG, Univ. Montpellier, CNRS, Montpellier, France

2. 

IECL, Université de Lorraine, B.P. 70239, 54506 Vandoeuvre-lès-Nancy Cedex, France

* Corresponding author

Received  September 2018 Revised  January 2019 Published  May 2019

Fund Project: M. Alfaro is supported by the ANR I-SITE MUSE, project MICHEL 170544IA (no ANR-IDEX-0006). T. Giletti is supported by the NONLOCAL project (no ANR-14-CE25-0013)

We focus on the spreading properties of solutions of monostable equations with fast diffusion. The nonlinear reaction term involves a weak Allee effect, which tends to slow down the propagation. We complete the picture of [3] by studying the subtle case where acceleration does occur and is induced by a combination of fast diffusion and of reactive growth. This requires the construction of new elaborate sub and supersolutions thanks to some underlying self-similar solutions.

Citation: Matthieu Alfaro, Thomas Giletti. When fast diffusion and reactive growth both induce accelerating invasions. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3011-3034. doi: 10.3934/cpaa.2019135
References:
[1]

M. Alfaro, Slowing Allee effect vs. accelerating heavy tails in monostable reaction diffusion equations, Nonlinearity, 30 (2017), 687-702. doi: 10.1088/1361-6544/aa53b9.

[2]

M. Alfaro and J. Coville, Propagation phenomena in monostable integro-differential equations: Acceleration or not?, J. Differential Equations, 263 (2017), 5727-5758. doi: 10.1016/j.jde.2017.06.035.

[3]

M. Alfaro and T. Giletti, Interplay of nonlinear diffusion, initial tails and Allee effect on the speed of invasions, preprint arXiv: 1711.10364.

[4]

A. Audrito and J. L. Vázquez, The Fisher–KPP problem with doubly nonlinear diffusion, Nonlinear Analysis, 157 (2017), 212-248. doi: 10.1016/j.na.2017.03.015.

[5]

X. Cabré and J.-M. Roquejoffre, The influence of fractional diffusion in Fisher-KPP equations, Comm. Math. Phys., 320 (2013), 679-722. doi: 10.1007/s00220-013-1682-5.

[6] F. CourchampL. Berec and J. Gascoigne, Allee Effects in Ecology and Conservation, Oxford University Press, 2008.
[7]

R. A. Fisher, The wave of advance of advantageous genes, Ann. of Eugenics, 7 (1937), 355-369.

[8]

J. Garnier, Accelerating solutions in integro-differential equations, SIAM J. Math. Anal., 43 (2011), 1955-1974. doi: 10.1137/10080693X.

[9]

C. Gui and T. Huan, Traveling wave solutions to some reaction diffusion equations with fractional Laplacians, Calc. Var. Partial Differential Equations, 54 (2015), 251-273. doi: 10.1007/s00526-014-0785-y.

[10]

J.-S. Guo, Similarity solutions for a quasilinear parabolic equation, J. Austral. Math. Soc. Ser. B, 37 (1995), 253-266. doi: 10.1017/S0334270000007694.

[11]

J.-S. Guo and Y.-J. L. Guo, On a fast diffusion equation with source, Tohoku Math. J. (2), 53 (2001), 571-579. doi: 10.2748/tmj/1113247801.

[12]

F. Hamel and L. Roques, Fast propagation for KPP equations with slowly decaying initial conditions, J. Differential Equations, 249 (2010), 1726-1745. doi: 10.1016/j.jde.2010.06.025.

[13]

A. Haraux and F. B. Weissler, Nonuniqueness for a semilinear initial value problem, Indiana Univ. Math. J., 31 (1982), 167-189. doi: 10.1512/iumj.1982.31.31016.

[14]

M. A. Herrero and M. Pierre, The Cauchy problem for $u_t=\Delta u^m$ when $0 < m < 1$, Trans. Amer. Math. Soc., 291 (1985), 145-158. doi: 10.2307/1999900.

[15]

J. R. King and P. M. McCabe, On the Fisher-KPP equation with fast nonlinear diffusion, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 459 (2003), 2529-2546. doi: 10.1098/rspa.2003.1134.

[16]

A. N. KolmogorovI. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Etat Moscou, Sér. Inter. A, 1 (1937), 1-26.

[17] J. L. Vázquez, Smoothing and Decay Estimates for Nonlinear Diffusion Equations, vol. 33 of Oxford Lecture Series in Mathematics and its Applications, Oxford University Press, Oxford, 2006. doi: 10.1093/acprof:oso/9780199202973.001.0001.

show all references

References:
[1]

M. Alfaro, Slowing Allee effect vs. accelerating heavy tails in monostable reaction diffusion equations, Nonlinearity, 30 (2017), 687-702. doi: 10.1088/1361-6544/aa53b9.

[2]

M. Alfaro and J. Coville, Propagation phenomena in monostable integro-differential equations: Acceleration or not?, J. Differential Equations, 263 (2017), 5727-5758. doi: 10.1016/j.jde.2017.06.035.

[3]

M. Alfaro and T. Giletti, Interplay of nonlinear diffusion, initial tails and Allee effect on the speed of invasions, preprint arXiv: 1711.10364.

[4]

A. Audrito and J. L. Vázquez, The Fisher–KPP problem with doubly nonlinear diffusion, Nonlinear Analysis, 157 (2017), 212-248. doi: 10.1016/j.na.2017.03.015.

[5]

X. Cabré and J.-M. Roquejoffre, The influence of fractional diffusion in Fisher-KPP equations, Comm. Math. Phys., 320 (2013), 679-722. doi: 10.1007/s00220-013-1682-5.

[6] F. CourchampL. Berec and J. Gascoigne, Allee Effects in Ecology and Conservation, Oxford University Press, 2008.
[7]

R. A. Fisher, The wave of advance of advantageous genes, Ann. of Eugenics, 7 (1937), 355-369.

[8]

J. Garnier, Accelerating solutions in integro-differential equations, SIAM J. Math. Anal., 43 (2011), 1955-1974. doi: 10.1137/10080693X.

[9]

C. Gui and T. Huan, Traveling wave solutions to some reaction diffusion equations with fractional Laplacians, Calc. Var. Partial Differential Equations, 54 (2015), 251-273. doi: 10.1007/s00526-014-0785-y.

[10]

J.-S. Guo, Similarity solutions for a quasilinear parabolic equation, J. Austral. Math. Soc. Ser. B, 37 (1995), 253-266. doi: 10.1017/S0334270000007694.

[11]

J.-S. Guo and Y.-J. L. Guo, On a fast diffusion equation with source, Tohoku Math. J. (2), 53 (2001), 571-579. doi: 10.2748/tmj/1113247801.

[12]

F. Hamel and L. Roques, Fast propagation for KPP equations with slowly decaying initial conditions, J. Differential Equations, 249 (2010), 1726-1745. doi: 10.1016/j.jde.2010.06.025.

[13]

A. Haraux and F. B. Weissler, Nonuniqueness for a semilinear initial value problem, Indiana Univ. Math. J., 31 (1982), 167-189. doi: 10.1512/iumj.1982.31.31016.

[14]

M. A. Herrero and M. Pierre, The Cauchy problem for $u_t=\Delta u^m$ when $0 < m < 1$, Trans. Amer. Math. Soc., 291 (1985), 145-158. doi: 10.2307/1999900.

[15]

J. R. King and P. M. McCabe, On the Fisher-KPP equation with fast nonlinear diffusion, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 459 (2003), 2529-2546. doi: 10.1098/rspa.2003.1134.

[16]

A. N. KolmogorovI. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Etat Moscou, Sér. Inter. A, 1 (1937), 1-26.

[17] J. L. Vázquez, Smoothing and Decay Estimates for Nonlinear Diffusion Equations, vol. 33 of Oxford Lecture Series in Mathematics and its Applications, Oxford University Press, Oxford, 2006. doi: 10.1093/acprof:oso/9780199202973.001.0001.
[1]

Jochen Merker, Aleš Matas. Positivity of self-similar solutions of doubly nonlinear reaction-diffusion equations. Conference Publications, 2015, 2015 (special) : 817-825. doi: 10.3934/proc.2015.0817

[2]

Weronika Biedrzycka, Marta Tyran-Kamińska. Self-similar solutions of fragmentation equations revisited. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 13-27. doi: 10.3934/dcdsb.2018002

[3]

K. T. Joseph, Philippe G. LeFloch. Boundary layers in weak solutions of hyperbolic conservation laws II. self-similar vanishing diffusion limits. Communications on Pure & Applied Analysis, 2002, 1 (1) : 51-76. doi: 10.3934/cpaa.2002.1.51

[4]

Adrien Blanchet, Philippe Laurençot. Finite mass self-similar blowing-up solutions of a chemotaxis system with non-linear diffusion. Communications on Pure & Applied Analysis, 2012, 11 (1) : 47-60. doi: 10.3934/cpaa.2012.11.47

[5]

Qiaolin He. Numerical simulation and self-similar analysis of singular solutions of Prandtl equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (1) : 101-116. doi: 10.3934/dcdsb.2010.13.101

[6]

F. Berezovskaya, G. Karev. Bifurcations of self-similar solutions of the Fokker-Plank equations. Conference Publications, 2005, 2005 (Special) : 91-99. doi: 10.3934/proc.2005.2005.91

[7]

Hyungjin Huh. Self-similar solutions to nonlinear Dirac equations and an application to nonuniqueness. Evolution Equations & Control Theory, 2018, 7 (1) : 53-60. doi: 10.3934/eect.2018003

[8]

Marco Cannone, Grzegorz Karch. On self-similar solutions to the homogeneous Boltzmann equation. Kinetic & Related Models, 2013, 6 (4) : 801-808. doi: 10.3934/krm.2013.6.801

[9]

Bingtuan Li, William F. Fagan, Garrett Otto, Chunwei Wang. Spreading speeds and traveling wave solutions in a competitive reaction-diffusion model for species persistence in a stream. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3267-3281. doi: 10.3934/dcdsb.2014.19.3267

[10]

Dieter Bothe, Michel Pierre. The instantaneous limit for reaction-diffusion systems with a fast irreversible reaction. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 49-59. doi: 10.3934/dcdss.2012.5.49

[11]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

[12]

Jong-Shenq Guo, Yoshihisa Morita. Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 193-212. doi: 10.3934/dcds.2005.12.193

[13]

Hideo Kubo, Kotaro Tsugawa. Global solutions and self-similar solutions of the coupled system of semilinear wave equations in three space dimensions. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 471-482. doi: 10.3934/dcds.2003.9.471

[14]

Zoran Grujić. Regularity of forward-in-time self-similar solutions to the 3D Navier-Stokes equations. Discrete & Continuous Dynamical Systems - A, 2006, 14 (4) : 837-843. doi: 10.3934/dcds.2006.14.837

[15]

Michele V. Bartuccelli, K. B. Blyuss, Y. N. Kyrychko. Length scales and positivity of solutions of a class of reaction-diffusion equations. Communications on Pure & Applied Analysis, 2004, 3 (1) : 25-40. doi: 10.3934/cpaa.2004.3.25

[16]

Peter Poláčik, Eiji Yanagida. Stable subharmonic solutions of reaction-diffusion equations on an arbitrary domain. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 209-218. doi: 10.3934/dcds.2002.8.209

[17]

Bendong Lou. Self-similar solutions in a sector for a quasilinear parabolic equation. Networks & Heterogeneous Media, 2012, 7 (4) : 857-879. doi: 10.3934/nhm.2012.7.857

[18]

Shota Sato, Eiji Yanagida. Singular backward self-similar solutions of a semilinear parabolic equation. Discrete & Continuous Dynamical Systems - S, 2011, 4 (4) : 897-906. doi: 10.3934/dcdss.2011.4.897

[19]

Marek Fila, Michael Winkler, Eiji Yanagida. Convergence to self-similar solutions for a semilinear parabolic equation. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 703-716. doi: 10.3934/dcds.2008.21.703

[20]

Kin Ming Hui. Existence of self-similar solutions of the inverse mean curvature flow. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 863-880. doi: 10.3934/dcds.2019036

2017 Impact Factor: 0.884

Metrics

  • PDF downloads (12)
  • HTML views (25)
  • Cited by (0)

Other articles
by authors

[Back to Top]